Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 42, NWS Denver/Boulder, CO

August 5, 2022Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 5, 2022, 1:56 PM MDT for Larimer County, Colorado. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2022, 1:56 PM MDT (19:56 UTC)
Expired
Aug 5, 2022, 6:30 PM MDT
In force
5 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 87 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:18 PM MDTFLASH FLOOD3 E Pennock Pass, CONUMEROUS WASHOUTS ALONG CR 44H FROM BALLARD RD TO MM30. ESTIMATED 2-3 FOOT SURGE OF WATER AND DEBRIS DOWN BUCKHORN CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 142 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.9 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2254 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

745 
WGUS55 KBOU 051956
FFWBOU
COC069-052300-
/O.NEW.KBOU.FF.W.0042.220805T1956Z-220805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
156 PM MDT Fri Aug 5 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Central Larimer County in north central Colorado...

* Until 500 PM MDT.

* At 156 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain approaching the Cameron Peak burn scar. The expected 
  rainfall rate is 0.75 to 1.25 inches in 1 hour. Additional 
  rainfall amounts of 0.5 to 1.5 inches are possible in the warned 
  area. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that may experience flash flooding include...
  Pennock Pass, Miller Fork, Crystal Mountain, Buckhorn Creek.

This includes the following additional locations...
Box Prairie, Upper Buckhorn along County Road 44H, Crystal Mountain, 
Monument Gulch, Jacks Gulch, Upper Pingree Park Road and Lower 
Pingree Park Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4068 10553 4058 10536 4046 10547 4046 10553
      4053 10557

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.75-1.25 INCHES IN 1 HOUR

$$

Rodriguez
4 follow-up statements
492 
WGUS75 KBOU 052029
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
229 PM MDT Fri Aug 5 2022

COC069-052300-
/O.CON.KBOU.FF.W.0042.000000T0000Z-220805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
229 PM MDT Fri Aug 5 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS 
AFTERNOON FOR SOUTHERN LARIMER COUNTY...

At 229 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.3 and 0.8 inches of rain have 
fallen. The expected rainfall rate is 0.5 to 1 inch in 1 hour. 
Additional rainfall amounts of 0.3 to 0.6 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Pennock Pass, Buckhorn Creek, Crystal Mountain, Miller Fork.

This includes the following additional locations...
Box Prairie, Upper Buckhorn along County Road 44H and Crystal 
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4064 10547 4058 10536 4046 10547 4053 10555

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

Rodriguez
030 
WGUS75 KBOU 052129
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
329 PM MDT Fri Aug 5 2022

COC069-052300-
/O.CON.KBOU.FF.W.0042.000000T0000Z-220805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
329 PM MDT Fri Aug 5 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS 
AFTERNOON FOR SOUTHERN LARIMER COUNTY...

At 329 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.5 and 1 inch of rain has 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Pennock Pass.

This includes the following additional locations...
Box Prairie, Upper Buckhorn along County Road 44H and Crystal 
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4064 10547 4058 10536 4046 10547 4053 10555

FLASH FLOOD...RADAR INDICATED

$$

Rodriguez
380 
WGUS55 KBOU 052224
FFWBOU
COC069-060030-
/O.EXT.KBOU.FF.W.0042.000000T0000Z-220806T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
424 PM MDT Fri Aug 5 2022

The National Weather Service in Denver has extended the

* Flash Flood Warning for...
  Southern Larimer County in north central Colorado...

* Until 630 PM MDT.

* At 424 PM MDT, Emergency management reported flash flooding across 
  the warned area. Between 1 and 2 inches of rain have fallen. Flash 
  flooding is already occurring.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Emergency management reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           roads, and low lying areas.

* Some locations that will experience flash flooding include...
  Pennock Pass, Buckhorn Creek, Crystal Mountain.

This includes the following additional locations...
Box Prairie, Upper Buckhorn along County Road 44H and Crystal 
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

THIS IS A LIFE THREATENING SITUATION! Heavy Rainfall will cause 
extensive and severe flooding of creeks, streams, roads and culverts 
in the affected part of the Cameron Peak burn area. Rock slides or 
debris flows can also be expected across roads in the warning area.

&&

LAT...LON 4064 10547 4058 10536 4046 10547 4053 10555

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Rodriguez
743 
WGUS75 KBOU 060021
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
621 PM MDT Fri Aug 5 2022

COC069-060031-
/O.EXP.KBOU.FF.W.0042.000000T0000Z-220806T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
621 PM MDT Fri Aug 5 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MDT THIS EVENING FOR 
SOUTHERN LARIMER COUNTY...

Heavy rain has ended and water is gradually receding. Please 
continue to heed any remaining road closures and remain 
situationally aware near creeks and low water crossings.

LAT...LON 4064 10547 4058 10536 4046 10547 4053 10555

$$

Rodriguez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 11:56 AM MDT, 2 hours earlier.

Area forecast discussion, Aug 5, 11:56 AM MDT, 2 hours before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1156 AM MDT Fri Aug 5 2022

.UPDATE...
Issued at 1026 AM MDT Fri Aug 5 2022

Water vapory imagery showing upper high over the far southern
Colorado with New Mexico with fetch of monsoonal moisture over
Utah and Western Colorado. Precipitable water values have
increased across much of western Colorado and mountains. Will see
an increase in showers and thunderstorms over the mountains this
afternoon, and already developing some moderate cumulus over the
mountains. This will lead to an increasing threat of flash
flooding over the burn scars, especially Troublesome and Cameron
Peak burn scars. Another hot day over the plains this afternoon
with readings from the mid 90s to around 100 degrees. The record
for Denver is 99 degrees and good chance of at least tying the
record. Expect a bit more convective activity to bleed outwards
across the adjacent plains later this afternoon and early evening.
Main threats will be brief heavy rain and gusty winds. Little or
no activity over the far northeast plains under well capped
airmass. Current forecast in good shape.

&&

.SHORT TERM...(Today and tonight)
Issued at 244 AM MDT Fri Aug 5 2022

Today will largely be similar to yesterday, with near record heat
and isolated to scattered afternoon thunderstorms. An upper level
ridge is currently centered over the Oklahoma panhandle, with
abundant monsoon moisture across the desert southwest. This ridge
is expected to slowly drift eastward today, allowing for moisture
to increase across northern Colorado, especially west of the
Continental Divide. Precipitable water amounts are likely to
increase to 0.75-1" across the high country, and above an inch for
most of the plains. Models show at least weak instability to work
with this afternoon, and storms that do develop will be capable
of producing heavy rain... leading to a threat of burn area flash
flooding.

For the plains, another mostly dry day is expected, with very hot
temperatures forecast yet again. Mid-level temperatures should be
similar if not a degree or two warmer this afternoon compared to
Thursday, so upper 90s seems like a safe bet again. Denver's
record high of 99 will be in jeopardy as long as long as cloud
cover cooperates. Like the day shift, we did think about issuing a
heat advisory, but still think the overall heat is a little too
borderline... especially with nearly all of the urban corridor
sitting in the "moderate" category of the WRH Experimental Heat
Risk. As far as storm chances go, I don't feel particularly
optimistic today with only meager instability and at least a
modest cap in place. A couple of weak storms may try to drift off
the foothills, but the main impacts would likely be gusty outflow
winds.

A cool front will try to push in late Friday night or early
Saturday morning, leaving the weekend with a more active (but more
uncertain) pattern.

.LONG TERM...(Saturday through Thursday)
Issued at 244 AM MDT Fri Aug 5 2022

Forecast remains highly uncertain for the weekend with models
still changing. The 00Z models show a fair amount of dry air
moving into western and northern Colorado late Friday night and
Saturday. May be in part to subsidence behind a weak wave exiting
the area. At 18Z, the GFS has precipitable water readings down to
a half inch over the higher terrain. Moisture begins to increase
Saturday afternoon, but may not produce many storms over the
higher terrain. Northeast to easterly low level flow across
eastern Colorado will help replenish moisture Saturday afternoon.
Precipitable water climbs to 1.00-1.25 (in) by 00Z Sunday across
northeast Colorado. Expect more sunshine than originally thought
through mid afternoon, this should help temperatures warm into the
lower 90s and destabilize the airmass. The easterly upslope flow
should help storms form along the Front Range Saturday afternoon
and evening. These storms are expected to progress eastward across
the plains Saturday evening.

Cold front pushes south across eastern Colorado Saturday night.
If convection doesn't form prior to this, late evening and
overnight thunderstorms will be possible behind the front.
Moisture increases behind the front with precipitable water values
climbing to 1.25 to 1.5 (in) over northeast Colorado on Sunday,
quite moist. Uncertainty lies, with the forcing. Airmass looks to
be stable over the eastern plains, with CAPE up to 700J/kg along
the Front Range. Though if it remains cloudy all day convection
may have problems forming along the Front Range. One thing to
watch...the 00Z models are stronger and much farther south with a
short wave which they show being over Wyoming. If the trend
southward continues, there may be a source of lift for showers and
thunderstorms.

Upper level high starts to rebuild over the Great Basin Monday.
Northerly flow around it will slow warming with highs in the 80s
across northeast Colorado. Drier air moves in from the north
through the day. Will keep low PoPs in the forecast, with the
highest PoPs south of I-70. If the drier air is slower to arrive
we would see a better chance for storms.

The upper level ridge shifts eastward over the Central Rockies
Tuesday. Models show the high ends up somewhere over Colorado
and/or Wyoming. Not a good location for precipitation over
northeast Colorado. This will result in a warming and drying
trend. Chance for showers and storms will be low and limited to
the higher terrain for Tuesday and Wednesday. For Thursday and
Friday, some models show the high shifting off the east. Southerly
flow aloft would pull monsoon moisture back into the area. With
this being nearly a weak away, a lot can change, but a slight
chance/chance for afternoon showers/thunderstorms is worth
mentioning. Highs warm up next week with temperatures climbing
above 90F over the northeast plains by Wednesday, and possibly as
soon as Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1148 AM MDT Fri Aug 5 2022

VFR through period. Scattered showers and thunderstorms at local
terminals between 22-02z then ending with gusty and erratic winds
to 35kt and brief rain with the showers. A weak front tonight
will shift winds northerly in the 11-12z time frame.

&&

.HYDROLOGY...
Issued at 244 AM MDT Fri Aug 5 2022

The burn area flash flood threat will increase somewhat today as
better moisture works into the area. Scattered thunderstorms are
expected to develop across the high country early this afternoon.
Storm motions should be in the 10-20kt range, but with well above
normal precipitable water amounts to work with, a limited to
perhaps elevated threat of burn area flash flooding is expected.
The best coverage of storms will be west of the divide.

Still a good amount of uncertainty on thunderstorm development
and heavy rainfall for this weekend. Latest models show some
drier air for western and northern Colorado Saturday. This should
lower the flooding threat for the burn areas. East to northeast
winds will increase moisture along the Front Range beginning
Saturday. The airmass become quite moist Sunday, so any storms
will be capable of producing heavy rain, which will lead to an
elevated flood threat. Drier air begins to move in for Monday.
Still may be enough moisture for storms and a limited flash flood
threat. After Monday, dry conditions are expected for at least
Tuesday and Wednesday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Entrekin
SHORT TERM...Hiris
LONG TERM...Meier
AVIATION...Entrekin
HYDROLOGY...Hiris/Meier
Hazardous weather outlook, Aug 5, 11:06 AM MDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1106 AM MDT Fri Aug 5 2022

COZ030>051-061715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1106 AM MDT Fri Aug 5 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Near record heat is expected for the Denver metro and rest of the
eastern plains today, with highs in the upper 90s to low 100s.
Across the high country, monsoon moisture is expected to increase,
with scattered thunderstorms forecast during the afternoon hours.
Some of these storms may produce briefly heavy rain and could
produce burn area flash flooding, especially over the East
Troublesome and the Cameron Peak burn scars. Rainfall rates with
the stronger storms may be up to an inch of rain in 30 minutes or
less. Scattered showers and thunderstorms will also move across
the adjacent plains by later this afternoon with the threat of
gusty winds to 45 mph and brief rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms will attempt to develop again on Saturday,
although the threat of storms with heavier rain in the burn areas
will decrease from today.

Sunday is now expected to be the most active weather day with
scattered thunderstorms with locally heavy rainfall. The risk of
burn area flash flooding will increase again especially on the
eastern slopes of the Front Range, including the Cameron Peak and
Calwood burn areas. Heavy rain may also produce minor flooding
issues over the Palmer Divide area. Monday may be a transition day
with still a chance of storms. Then drier and hotter weather can
be expected Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight but
rainfall reports would be greatly appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:40 PM MDTSpecial Weather StatementBOUArapahoe35 min
Aug 5, 1:43 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Aug 5, 2:53 PM MDTAreal Flood AdvisoryBOUGrand112 min
Aug 5, 3:12 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Aug 5, 3:18 PM MDTSpecial Weather StatementBOUDenver27 min
Aug 5, 3:26 PM MDTFlash Flood WarningBOULarimer3 hr
Aug 5, 3:49 PM MDTTornado WarningBOUAdams, Denver10 min
Aug 5, 4:09 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Aug 5, 4:18 PM MDTFlash Flood WarningBOULarimer3 hr
Aug 5, 4:50 PM MDTAreal Flood AdvisoryBOUDouglas, Jefferson, Park115 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.